North Carolina, 2022

Lightning Strike in North Carolina, July 3, 2022

July 3, 2022 · NWS ILM · 1 event in 1 county or zone

Thunderstorms resulted in a lightning fatality at Masonboro Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Thunderstorms resulted in a lightning fatality at Masonboro Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 3, 2:01 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 3, 2:01 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
301 PM EDT Sun Jul 3 2022

.SYNOPSIS...
Scattered showers and thunderstorms will continue through this
evening ahead of a slow moving cold front. Typical summertime
heat and humidity will persist all of this week with scattered
showers and thunderstorms possible each day.

&&

.NEAR TERM /THROUGH MONDAY/...
Thunderstorms will continue for a couple hours after sunset this
evening due to the elevated instability and nearby stationary front.
A collection of outflows and a residual sea breeze will also work
with the weak front to maintain shower chances for a few hours past
the diurnal normal. Given the slow storm motion, some areas could
see periods of heavy rainfall from training or slow-moving storms
therefore, with the rainfall from Friday and Saturday, minor
flooding is possible. Impressive instability profiles inland may
allow for a few strong storms and isolated strong wind gusts in any
downdrafts.

The surface front remains weak as it drifts southward on Monday
morning and completely stalls north of the area. A moist air mass
and early surface heating will lead to the development of scattered
showers and storms for July 4th. Patchy fog will also be possible on
Monday morning given the weak winds and available pool of moisture
near the surface. The best chance appears to be in southern and
central NC. Temperatures will remain around 5 degrees cooler than
Sunday as flow becomes easterly and a mix of clouds and sun limit
our heating potential. The focus for potential thunderstorm hazard
shifts to the potential for heavy rainfall and minor flooding as
slow storm motion and weak shear keep severe chances low.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Stalled front in the vicinity Mon night dissipates Tue with surface
and mid-level high in place. Typical summer pattern sets up with
surface high offshore and Piedmont trough developing Tue afternoon
and evening. Forecast soundings show some weak mid-level subsidence
which may work to hinder diurnal convection. However, the Piedmont
trough and sea breeze will likely be able to fire off a few storms
in what will be a very moist environment. Precipitable water will be
over 2 inches and there is always the potential for a shortwave
rounding the top of the ridge and moving in from the northwest.
GFS/EC both suggest there will be potential for a shortwave or two,
but timing remains uncertain. Highs will be near climo with debris
clouds and low level moisture keeping lows a little above climo.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Pretty typical pattern in place at the surface for the long term
with Bermuda High offshore and a daily Piedmont trough. Ridging
aloft will be displaced to the south and west, which will result in
an extended period of northwest flow aloft. This setup tends to lead
to warm temps and rounds of late afternoon and evening showers and
thunderstorms. Pattern is also one that tends to result in
shortwaves and MCS moving in from the northwest. Hard to pin point
any favored day at this point, but potential for strong to severe
storms will be present. Storm motion will also be on the low side
which, given precipitable water over 2 inches, could pose a
localized flooding threat. Temperatures will run a little above
climo.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Mainly VFR through this evening. Scattered to widely scattered
thunderstorms expected to develop along sea breeze this
afternoon and extend inland during the late afternoon and early
evening. A weak front drops down from the north, settling
across the area overnight with continued shower chances, mainly
along the coast. Good chance for sub-VFR stratus and low
visibilities north of the front during pre-dawn hours tomorrow
morning. Confidence remains low on the exact position of this
front.

Extended Outlook...Periodic MVFR/IFR through early next week,
especially at the coast. This due to better chances for
afternoon/early evening showers and thunderstorms as well as
early morning onshore movement of convection.

&&

.MARINE...
Through Monday:
Southerly flow around 15-20 knots will continue this evening
ahead of a weak cold front dropping south overnight. As the
front approaches our area, winds will become light, variable,
and eventually onshore. Easterly winds remain light on Monday
with the front just north of the area. Rain chances increase
tonight ahead of the front and continue into Monday with the
stalled boundary to our north. Seas 2-4 feet with a southerly
swell around 8- 9 seconds persisting into the holiday.

Monday Night through Friday:
Surface high sets up offshore Mon night into Tue setting up an
extended period of south to southwest flow. Initially flow will
be around 10 kt, but gradient tightens up with development of
Piedmont trough and by Wed speeds will be closer to 15 kt. Seas
2 to 3 ft through midweek increase to 3 to 4 ft due to
enhanced/prolonged southerly flow. Seas will be a mix of a
dominant southeast swell and a weak south to southwest wind
wave.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

NEAR TERM...21
SHORT TERM...III
LONG TERM...III
AVIATION...21
MARINE...III/21
Hazardous weather outlook, Jul 3, 1:35 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
235 PM EDT Sun Jul 3 2022

NCZ106-108-041845-
Coastal Pender-Coastal New Hanover-
235 PM EDT Sun Jul 3 2022

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-056-041845-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
235 PM EDT Sun Jul 3 2022

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
041845-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
235 PM EDT Sun Jul 3 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices approach 105 degrees Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-041845-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
235 PM EDT Sun Jul 3 2022

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Wilmington radar (KLTX), 60 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New Hanover

When
July 3, 2:15 PM EST
Where
New Hanover County, 1.78 mi E of Masonboro
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.182, -77.819

A 34 year old male on a boat was killed by lightning near Masonboro Island.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, New Hanover2022-07-0334MaleBoatingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040195.